Illinois, 2023

Hail and Damaging Winds in Illinois, July 25, 2023

July 25, 2023 · NWS ILX · 9 events in 4 counties and zones

A warm front draped across central Illinois aided the development of clusters of thunderstorms during the evening, primarily to the east of I-55. 5 inches in diameter in Douglas County, as well as isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front draped across central Illinois aided the development of clusters of thunderstorms during the evening, primarily to the east of I-55. These thunderstorms produced scattered large hail, the largest of which was 2.5 inches in diameter in Douglas County, as well as isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 25, 7:44 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 25, 7:44 PM CST, 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
844 PM CDT Tue Jul 25 2023

.SYNOPSIS...
Issued at 827 PM CDT Tue Jul 25 2023

Hot and humid weather will build over the next few days, peaking
on Friday when highs near 100 degrees are likely over central and
southeast Illinois. The heat index is expected to reach 100 to 105
Wednesday afternoon and 105 to 110 degrees on Thursday and Friday
afternoon. Some relief from the high heat and humidity will
arrive to parts of central IL with a cold front bringing showers
and thunderstorms Friday night, though this front may not reach
much further than I-72, and areas south of there may see the heat
linger into Saturday.

&&

.UPDATE...
Issued at 845 PM CDT Tue Jul 25 2023

Updated the forecast to address increasing chances of showers and
thunderstorms during this evening. The 01Z/8 pm surface map shows
a warm front lifting ne into central IL and extends from a 1003 mb
surface low in south central SD through northern Iowa into central
IL just sw of Galesburg, Lincoln, Decatur and Effingham. Very
moist and unstable air mass over central IL with PW values of 1.5
to 2.2 inches (highest sw CWA) and SB Capes of 2500-4500 j/kg.
Effective bulk shear is 3-40 kts, highest in southeast IL. (ILX
00Z sounding had PW of 1.74 inches, SB CAPE of 4582 j/kg and 0-6
km wind shear values of 37 kts.

A weak short wave was also moving se into ne and east central MO
and west central IL and combined with a sw low level jet from the
central plains helping produce this isolated convection. Strongest
cell currently east of Taylorville in eastern Christian county
which may have small hail. SPC Day1 outlook has marginal risk of
severe storms tonight nw of the IL river for wind, but will also
need to monitor hail over much of CWA rest of this evening. CAMs
not in the best agreement with evolotion of convection rest of
tonight, but generally show an uptick in showers and thunderstorms
over central IL rest of this evening and then diminishing from
the west during overnight between 06-12Z (1-7 am). Muggy dewpoints
in the low to mid 70s (even 77 in Lincoln and Decatur and 80 at
Macomb which have come up a few degrees past few hours). Lows
overnight mostly in the mid 70s and to transition into a hot and
humid day in the mid 90s on Wed afternoon with heat indices
100-105F common during Wed afternoon. Heat advisory starts at 11
am Wed from McLean, DeWitt, Macon and Christian counties westward.

07

&&

.DISCUSSION...
Issued at 310 PM CDT Tue Jul 25 2023

Key Messages:

* Heat Advisory has been issued beginning midday Wednesday west of
  a Bloomington-Taylorville line, but may need to be expanded east
  depending on overnight convective debris.
* Hottest day likely to be on Friday, but some potential for the
  heat to linger into Saturday south of I-72.
* Temperatures return closer to normal Sunday/Monday, with
  potential for warming again before the middle of next week.

Convective concerns tonight and Wednesday:

Afternoon satellite/radar imagery showing remnants of a central
Plains convective cluster tracking southeast into northern
Missouri. The high-reso lution models have been advertising this
feature grazing the southwest forecast area toward 6 pm or so. It
has also been suggesting some development further north this
evening with a remnant MCV, but this has been more uncertain and
the hourly HRRR has been inconsistent with this potential. With
upwards of 4000 J/kg of CAPE to play with, completely dropping the
PoP's would not be wise. Best focus would likely be near and
north of I-74 closer to the MCV track, and will go with 30-40%
PoP's toward midnight and afterward in that area. The overnight
MCS development over the northern Plains now looks to be tracking
more closer to the Illinois/Wisconsin border, and the SPC Day2
outlook has significantly scaled back on severe potential this far
south. However, some isolated development in the afternoon can't
be ruled out as residual boundaries push through the area.

Temperature concerns:

We have gone ahead and issued a Heat Advisory for Wednesday-Friday
in areas roughly west of US-51 (Bloomington to Taylorville
westward). Heat index of 100-105 degrees appears more likely in
that area beginning tomorrow afternoon. Areas east of there are
more uncertain with any overnight convective debris, but if this
should not end up being the case, then an expansion into that area
may be needed later. Thursday and Friday look highly probable for
heat index values 105-110 degrees, and Saturday may also be above
100 heat index if the late week front doesn't push as far south as
expected.

Temperatures are a bit of a challenge Thursday and Friday. The
unreasonably hot GFS an d even its ensembles appear to be driving
the NBM guidance too high on Friday. 2-meter temperatures from the
GFS would suggest widespread 110 degree highs, which would be
near all-time records if that were to occur. Experience has shown
that it is difficult to get widespread 100's in this area outside
of a severe drought, and the last time that did occur (2012), we
indeed were in extreme drought conditions. This time, there has
been some drought recovery that has taken place over the last few
weeks, but will it be enough? 8 inch soil moisture analysis shows
percentiles at 20-30% of normal mainly west of a Galesburg-
Effingham line, which did not get quite as much drought relief as
areas further east. Soils in the Illinois River valley are also
sandier, and are more likely to support the triple digit
temperatures. Overall though, highs near 100 will be possible in
west central Illinois Thursday, and over most of the CWA Friday.

Some brief relief from the heat (mainly in the form of drier air)
arrives later in the weekend with the front, but ridging builds
across the central Plains once again early next week. This puts us
into more of a "ridge-rider" pattern where potential MCS's start
to complicate the forecast. No changes were made to the
temperatures in the Monday/Tuesday time frame, still near or above
90 degrees.

Geelhart

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 659 PM CDT Tue Jul 25 2023

An area of showers and isolated thunderstorms over central and
northeast MO and into far west central IL near the MS river is
tracking ESE and is projected to move over central IL during
mid evening. There is some support from low level jet with
unstable air mass ahead of this convection so think this will
maintain itself as it tracks into central IL. Have 6 hour period
of VCTS over central IL airports starting from 02-04Z and going
til 08-10Z. There could be MVFR conditions with thunderstorms that
occur and will need to monitor this. Otherwise SSE to SE winds
5-10 kts will turn south overnight and increase to 9-14 kts. Winds
veer SW during Wed morning and increase to 15-20 kts with gusts
25-30 kts by late Wed morning and continue thru Wed afternoon.
Latest models are keeping convection north and ne of central IL
airports during daytime hours on Wed.

07

&&

.CLIMATE...
Issued at 310 PM CDT Tue Jul 25 2023

Last occurrences of highs 100 degrees or above:

Champaign       8/02/2012 (101 degrees)
Charleston      7/26/2012 (100 degrees)
Decatur         7/25/2012 (101 degrees)
Galesburg       7/26/2012 (100 degrees)
Jacksonville    7/26/2012 (101 degrees)
Lincoln         7/25/2012 (101 degrees)
Normal          6/15/2022 (102 degrees)
Olney           8/02/2012 (100 degrees)
Peoria          7/25/2012 (102 degrees)
Springfield     7/31/2012 (101 degrees)

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM Wednesday to 7 PM CDT Friday for
ILZ027>031-036>038-040>043-047>053.

&&
Hazardous weather outlook, Jul 25, 1:50 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
250 PM CDT Tue Jul 25 2023

ILZ027>031-036>038-040>043-047>053-262000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
250 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight. A few of these storms
may be severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Heat Advisory is in effect for Wednesday through Friday. Daytime
heat index values up to 108 are expected, with overnight heat index
values only falling into the mid to upper 70s. Drink plenty of
fluids, stay in an air-conditioned room, stay out of the sun, and
check up on relatives and neighbors.

There will be occasional chances (generally around 20 percent) for
showers and thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061>063-066>068-071>073-262000-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
250 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight. A few of these storms
may be severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon heat indices are forecast to exceed 100 degrees Wednesday
through Friday, peaking at upwards of 105 degrees Thursday and
Friday afternoons. Drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives and
neighbors.

There will be occasional chances (generally around 20 percent) for
showers and thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

The radar

The Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Moultrie

When
July 25, 8:36 PM CST to 8:41 PM CST
Where
Moultrie County, 0.53 mi W of Lovington
Measured
0.88 in hail
Reported by
Public
Coordinates
39.720, -88.640

Hail, Moultrie

When
July 25, 8:42 PM CST to 8:47 PM CST
Where
Moultrie County, 0.69 mi S of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -88.630

Hail, Douglas

When
July 25, 9:25 PM CST to 9:30 PM CST
Where
Douglas County, 1.27 mi ENE of Arthur
Measured
2.5 in hail
Reported by
Public
Coordinates
39.730, -88.450

Hail, Douglas

When
July 25, 9:33 PM CST to 9:38 PM CST
Where
Douglas County, 0.87 mi SW of Arcola
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -88.310

Hail, Douglas

When
July 25, 9:43 PM CST to 9:48 PM CST
Where
Douglas County, 1.27 mi WSW of Kemp
Measured
1 in hail
Reported by
Public
Coordinates
39.690, -88.200

Hail, Douglas

When
July 25, 9:47 PM CST to 9:52 PM CST
Where
Douglas County, 5.63 mi S of Murdock
Measured
1.5 in hail
Reported by
Public
Coordinates
39.720, -88.030

Hail, Coles

When
July 25, 9:47 PM CST to 9:52 PM CST
Where
Coles County, 2.75 mi ENE of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -87.980

Thunderstorm Wind, Edgar

When
July 25, 10:11 PM CST to 10:16 PM CST
Where
Edgar County, 0.53 mi W of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.620, -87.710

Multiple power outages reported near Paris.

Thunderstorm Wind, Edgar

When
July 25, 10:15 PM CST to 10:20 PM CST
Where
Edgar County, 0.13 mi N of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.622, -87.700

Power lines down near Blackburn Street on the north side of Paris. The downed power lines were on fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109354, 1109355, 1109356, 1109357, 1109358, 1109359, 1109360, 1109361, 1109362.